Coumadin: Nursing home residents beware necessary but dangerous drug

warfarin_bottles_nigms

Would it surprise you to know that nearly one in six nursing home residents takes the most dangerous drug in America?

That drug is Coumadin, generically known as Warfarin. It affects the clotting time of blood, thinning the blood to prevent blood clots that could cause strokes by heart attacks or pulmonary embolism.

This statistic sure got my attention! If it’s such a common prescription, why is this drug such a danger to nursing home residents? It all comes down to a tiny margin for error. The drug must be carefully monitored: If dosage is too high, the blood will not clot and excessive bleeding occurs. But a too-low dose can allow blood clots to form, potentially causing strokes, heart attacks, and death.

A person on Coumadin must have frequent blood tests to determine the correct balance. Different members of the care team must work together to routinely order blood tests, perform them in a timely manner, communicate results to the physician, make adjustments to the dose, and then communicate those changes back to the nurses and pharmacists.

If you’re thinking that’s a lot of people who have to be “on their game” with no mistakes or break in the chain of communication, you are right.

Dr. Jerry Gurwitz is chief of geriatric medicine at University of Massachusetts Medical School. He’s been warning about this problem for the past 20 years. Dr. Gurwitz regretfully reports that not much has changed. The administration of Coumadin in nursing homes requires coordination among so many healthcare professionals that nursing homes are “a perfect setup for bad things happening” (source: Washington Post).

So what can you do to help prevent your family member from being another prescription death statistic? Ask the nurses when and how often they draw and test your loved one’s blood. Also make sure to ask whether they notified the doctor and whether they made any dosage changes. If you see unexplained bruises — which could be a sign of incorrect dose — ask the nurse.

Coumadin can be a lifesaver, but only with vigilant monitoring and responsive care.

Save